South Dakota, 2017

Damaging Wind in South Dakota, May 16, 2017

May 16, 2017 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm moved northeast from Nebraska across eastern Bennett County during the overnight hours. The storm produced wind gusts around 60 mph and small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved northeast from Nebraska across eastern Bennett County during the overnight hours. The storm produced wind gusts around 60 mph and small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 15, 10:35 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 15, 10:35 PM MST, 1 hour 25 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1135 PM MDT Mon May 15 2017

.DISCUSSION...(This Evening Through Monday)
Issued at 137 PM MDT Mon May 15 2017

Cool outflow from the thunderstorms that passed through last
night, cloud cover through the morning and low level moisture have
all combined to keep temperatures cooler than the potential over
much of the region today. This has limited the instability over
western SD, delaying the onset of convection to after 00Z over
most of the area. The exception is over northeastern Wyoming were
the cap has eroded and the sfc based CAPE has risen to
1000-1500J/KG early this afternoon. With the upper low located
over the southwestern CONUS and the upper trough over the mid-
west, active southwesterly flow aloft will continue to feed
shortwave disturbances over the forecast area.

Expect to see thunderstorms develop over northeastern Wyoming in
the next couple of hours and then increase in coverage as the
first shortwave begins to affect the area. Low pressure along a
sfc boundary will drift northeastward into nern WY area late this
afternoon and evening, with drier air moving into northeast WY to
the southwest of the low. The best chances for showers and storms
and the risk for some strong to severe storms will generally be
near and to the north and east of the low over northeastern
Wyoming and northwest and central SD during the evening hours.
Hail and gusty winds will be the main threats from any stronger
storms. Showers and some T-storms will continue as the sfc low
tracks eastward across the forecast area tonight, with some
showers from far northeast WY to northwest SD Tuesday morning as
low moves into eastern SD.

Another strong shortwave will bring a chance for showers and storms
Tuesday afternoon and night. Isolated strong storms look possible
again in the afternoon and evening, especially from the Black Hills
eastward. A cold front will slide south through the area Tuesday
night and early Wednesday, bringing much cooler air for the rest of
the week.

The extended period continues to look cool and unsettles as the
upper trough drifts eastward across the Rockies and into the
plains by late in the week. The upper low within the trough will
dig southeastward into the Great Basin Wednesday and the Rockies
on Thursday, then will stall out over the Central Rockies area
late week. With the medium range models still showing a more
southern movement, the better pcpn chances Thursday into Friday
will be across southern portions of the CWA, with heavier rainfall
potential mostly staying south of the forecast area. Still a good
deal of uncertainty at this point, but the trends continue to
favor this solution right now. Could still see a bit of snow
across the higher elevations of the Black Hills and possibly into
parts of northeastern WY, mainly during the overnight and morning
hours Thursday and Friday. Temps will be below average through at
least Saturday, with highs in the 40s and 50s. Lows Thursday
night and Friday night will mostly be in the mid 30s to mid 40s,
some colder spots over northeast WY and the Black Hills. Some
frost will certainly be possible. At this time, the weekend looks
to be mainly dry with a warming trend if storm system exits the
region quickly enough, but that is no certainty right now.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1132 PM MDT Mon May 15 2017

Scattered showers and isolated thunderstorms will continue
overnight, with the best chance of thunderstorms across south
central South Dakota. IFR conditions will the strongest storms.
MVFR ceilings will develop overnight across northeast Wyoming and
western South Dakota, with local IFR ceilings over the Black
Hills. Conditions will be slow to improve Tuesday morning. Another
round of thunderstorms expected again Tuesday afternoon and
evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...7
Hazardous weather outlook, May 15, 10:53 AM MST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Mon May 15 2017

SDZ001-002-012-013-024>031-041-042-072>074-WYZ054>058-071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Mon May 15 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening.
There is a slight risk for severe thunderstorms through this
period. Large hail and storng straight line wind gusts will be
the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ014-032-043-044-046-047-049-161300-
Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
1153 AM MDT Mon May 15 2017 /1253 PM CDT Mon May 15 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop later this afternoon and evening. A
isolated storm may produce large hail and strong straight line
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A series of disturbances will produce scattered thunderstorms across
the area through Wednesday. Widespread severe thunderstorms are
not expected at this time, but an isolated severe storm is
possible. A storm system may bring more widespread rain towards
the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 15, 7:39 PM MST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
839 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND DMG     2 SSE PINE RIDGE        43.00N 102.53W
05/14/2017                   OGLALA LAKOTA      SD   PUBLIC

            MOBILE HOME SHIFTED FROM ITS BLOCKS AND DAMAGE TO
            OUTBUILDINGS AND SHEDS.

0239 AM     TSTM WND GST     3 ESE PINE RIDGE        43.02N 102.51W
05/15/2017  M45 MPH          OGLALA LAKOTA      SD   ASOS

0245 AM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
05/15/2017  M81 MPH          TODD               SD   MESONET

            MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME ADJUSTED BY
            RADAR SINCE SITE REPORTS HOURLY.

0413 PM     TSTM WND GST     SPOTTED HORSE           44.71N 105.84W
05/15/2017  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            MOVED HORSE TRAILER ACROSS THE YARD

0415 PM     HAIL             3 NNE RECLUSE           44.78N 105.69W
05/15/2017  E1.25 INCH       CAMPBELL           WY   TRAINED SPOTTER

            HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH HAIL

0530 PM     HAIL             11 NE WESTON            44.75N 105.17W
05/15/2017  E1.00 INCH       CAMPBELL           WY   PUBLIC

0605 PM     HAIL             8 SE LIGHTNING FLAT     44.89N 104.93W
05/15/2017  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

0610 PM     HAIL             3 N ECHETA              44.49N 105.86W
05/15/2017  E1.00 INCH       CAMPBELL           WY   PUBLIC

0635 PM     HAIL             10 NW CLARETON          43.80N 104.82W
05/15/2017  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

0647 PM     HAIL             12 NNW CLARETON         43.85N 104.80W
05/15/2017  E0.70 INCH       WESTON             WY   TRAINED SPOTTER

0700 PM     HAIL             15 WNW COLONY           44.99N 104.41W
05/15/2017  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

0720 PM     HAIL             6 ESE CLARETON          43.67N 104.56W
05/15/2017  E1.00 INCH       WESTON             WY   TRAINED SPOTTER

0730 PM     HAIL             2 WSW OSAGE             43.96N 104.46W
05/15/2017  E1.00 INCH       WESTON             WY   PUBLIC

0730 PM     HEAVY RAIN       2 WSW OSAGE             43.96N 104.46W
05/15/2017  M0.80 INCH       WESTON             WY   PUBLIC

0734 PM     HAIL             OSAGE                   43.98N 104.42W
05/15/2017  E0.88 INCH       WESTON             WY   TRAINED SPOTTER

&&

THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.25   3 NNE RECLUSE            WY  CAMPBELL         0415 PM
                 HAIL WAS 2 INCHES DEEP OF 1/2 TO 1.25 INCH
                 HAIL
  1.00   2 WSW OSAGE              WY  WESTON           0730 PM
  1.00   6 ESE CLARETON           WY  WESTON           0720 PM
  1.00   15 WNW COLONY            WY  CROOK            0700 PM
  1.00   10 NW CLARETON           WY  WESTON           0635 PM
  1.00   3 N ECHETA               WY  CAMPBELL         0610 PM
  1.00   8 SE LIGHTNING FLAT      WY  CROOK            0605 PM
  1.00   11 NE WESTON             WY  CAMPBELL         0530 PM
  0.88   OSAGE                    WY  WESTON           0734 PM
  0.70   12 NNW CLARETON          WY  WESTON           0647 PM

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 81.00   6 W PARMELEE             SD  TODD             0245 AM
                 MAGPIE CREEK RAWS MEASURED WIND SPEED. TIME
                 ADJUSTED BY RADAR SINCE SITE REPORTS HOURLY.
 60.00   SPOTTED HORSE            WY  CAMPBELL         0413 PM
                 MOVED HORSE TRAILER ACROSS THE YARD
 45.00   3 ESE PINE RIDGE         SD  OGLALA LAKOTA    0239 AM

RAIN AMOUNTS (INCHES)

 AMOUNT  LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  0.80   2 WSW OSAGE              WY  WESTON           0730 PM

ME
Special weather statement, May 15, 7:43 PM MST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
843 PM MDT MON MAY 15 2017

SDZ001-002-160330-
Perkins SD-Harding SD-
843 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND WEST
CENTRAL PERKINS COUNTIES UNTIL 930 PM MDT...

At 843 PM MDT, Doppler radar was tracking a strong thunderstorm near
Redig, or 16 miles south of Buffalo, moving northeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Reva, Sorum, Redig, Slim Buttes and East Short Pines.

A severe thunderstorm watch remains in effect until midnight MDT for
northwestern South Dakota.

LAT...LON 4537 10271 4521 10341 4521 10350 4541 10371
      4578 10301
TIME...MOT...LOC 0243Z 240DEG 32KT 4535 10346

Calderon
Local storm report, May 15, 7:46 PM MST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
846 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       DOWNTOWN NEWCASTLE      43.85N 104.20W
05/15/2017  M0.87 INCH       WESTON             WY   BROADCAST MEDIA

            FELL IN 45 MINUTES

&&

ME
Local storm report, May 15, 7:59 PM MST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
859 PM MDT MON MAY 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             15 NW COLONY            44.99N 104.42W
05/15/2017  M2.00 INCH       CROOK              WY   STORM CHASER

&&

ME
Special weather statement, May 15, 8:35 PM MST, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
935 PM MDT MON MAY 15 2017

SDZ012-013-073-160415-
Butte SD-Southern Meade Co Plains SD-Northern Meade Co Plains SD-
935 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTTE AND CENTRAL
MEADE COUNTIES UNTIL 1015 PM MDT...

At 935 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Vale, or 22 miles northeast of Sturgis, moving
northeast at 25 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Fairpoint and Stoneville.

A severe thunderstorm watch remains in effect until midnight MDT for
northwestern and west central South Dakota.

LAT...LON 4439 10307 4453 10333 4498 10301 4473 10254
TIME...MOT...LOC 0335Z 219DEG 20KT 4456 10310

Calderon
Special weather statement, May 15, 9:00 PM MST, 3 hours before
Special Weather Statement
National Weather Service Rapid City SD
1000 PM MDT MON MAY 15 2017

SDZ024-072-073-160430-
Northern Black Hills SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-
1000 PM MDT MON MAY 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MEADE COUNTY UNTIL
1030 PM MDT...

At 1000 PM MDT, Doppler radar was tracking a strong thunderstorm near
Piedmont, or 11 miles north of Rapid City, moving northeast at 35
mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Black Hawk, Summerset and Piedmont.

This Includes Interstate 90 in South Dakota between Mile Markers 43
and 52.

A severe thunderstorm watch remains in effect until midnight MDT for
west central South Dakota.

LAT...LON 4423 10346 4444 10325 4426 10297 4414 10335
      4414 10338
TIME...MOT...LOC 0400Z 228DEG 31KT 4424 10332

Calderon

The radar

The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bennett

When
May 16, 12:00 AM MST
Where
Bennett County, 9.12 mi SSE of Tuthill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.040, -101.400

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691791.